Colorado, 2013Flash Flood and Lightning Strike in Colorado, July 5, 2013
July 5, 2013 · NWS BOU · 2 events in 1 county or zone
Flash flooding brought debris and mud down toward Stove Prairie from the High Park Fire burn area. The debris was washed off of Mt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $5,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding brought debris and mud down toward Stove Prairie from the High Park Fire burn area. The debris was washed off of Mt. Ethel and spilled down toward the Stove Prairie area, which is 10 miles west of Bellvue. A trained weather spotter observed mud and debris flow around both sides of their home and a barn. One to one-and-one-half inches of rain fell over the burn area. Rist Canyon Road was closed because of the flooding; Ford Hill Road was also closed at Stove Prairie. The damage was confined to the roadways. In addition, lightning struck down and destroyed a large tree on the CSU Campus.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 8:29 AM MST, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 5, 8:29 AM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
929 AM MDT FRI JUL 5 2013
.UPDATE...
&&
.SHORT TERM...THE BROAD UPPER HIGH WHICH WAS OVER WESTERN GREAT
BASIN YESTERDAY HAS SHIFTED EASTWARD AND WEAKENED TODAY ACROSS
COLORADO. THIS HAS RESULTED IN THE FLOW ALOFT TO SHIFT MORE
WESTERLY WHILE INCREASING MOISTURE LEVELS. THIS WILL AT LEAST
PROVIDE MORE SHOWER MOVEMENT OFF THE FOOTHILLS AND ONTO THE
PLAINS. INTEGRATED GPS PW VALUES HAVE INCREASED TO JUST OVER AN
INCH THIS MORNING...WHICH IS ALMOST A HALF INCH RISE FROM
YESTERDAY. ALREADY WE HAVE HAD ONE WEAK WAVE MOVE ACROSS THE FRONT
RANGE WITH A FEW LIGHT RAIN SHOWERS. ANOTHER IMPULSE IS NOW OVER
WESTERN COLORADO WHICH WILL MOVE EASTWARD OVER THE AREA THIS
AFTERNOON. CONSIDERING ALL THE MOISTURE THOUGH...THE INSTABILITY
IS STILL ONLY MARGINAL GIVEN THE DELAYED TEMPERATURE RISE WITH
CLOUD COVER THIS AM. ACARS SOUNDINGS THIS MORNING SHOWING LOW
LEVEL INVERSION AROUND 750MB WHILE 12Z SOUNDING AT GJT SHOWED
CONTINUED WARMING ALOFT WHICH WOULD RESULT IN AFTERNOON CAPE
VALUES ONLY UP TO AROUND 500J/KG OVER THE FRONT RANGE AND PLAINS.
EXPECT BRIEF RAIN AND GUSTY WINDS WITH SHOWERS. NO SEVERE STORMS
DUE TO LACK OF HIGHER INSTABILITY. THERE IS A CIRRUS SHIELD OVER
EASTERN UTAH WHICH MAY PUT AN END TO SHOWERS LATER THIS
AFTERNOON/EARLY EVENING.
.AVIATION...STILL EXPECT SOME SHOWERS THIS AFTERNOON DUE TO
INCREASED MOISTURE LEVELS. LACK OF INSTABILITY SO NOT SURE HOW
MUCH TS WILL BE ABLE TO GENERATE BUT WILL GO WITH A TEMPO GROUP
THROUGH LATE AFTERNOON. SURFACE WINDS EXPECTED TO GO LIGHT EAST
AND NORTHEAST THIS AFTERNOON.
&&
.HYDROLOGY...HIGH MOISTURE LEVELS WILL LEAD TO SCATTERED RAIN
SHOWERS AND ISOLATED THUNDERSTORMS BUT LOW FLASH FLOOD THREAT
BECAUSE OF LOW INSTABILITY AND DECENT STORM MOTIONS FROM WEST TO
EAST AT 10-15KT.
&&
.PREV DISCUSSION... /ISSUED 305 AM MDT FRI JUL 5 2013/
SHORT TERM...BAND OF CLOUDS AND ISOLATED SHOWERS WILL ROTATE OFF
THE MOUNTAINS THIS MORNING...ILL TIMED TO GENERATE PRECIPITATION
ON THE PLAINS THOUGH THERE COULD BE A FEW SPRINKLES. BREAK BEHIND
IT SHOULD FILL IN WITH DAYTIME HEATING. OVERALL A SIMILAR SCENARIO
TO YESTERDAY ONLY WITH A LITTLE MORE MOISTURE...AGAIN MAINLY IN
HIGHER LEVELS. SLIGHT WARMING ALOFT WILL MAKE IT HARD TO GET MUCH
CAPE...AND THE CLOUD COVER MAY PREVENT CORRESPONDING WARMING AT
THE SURFACE. SO ONCE AGAIN PLENTY OF CLOUDS BUT NOT NECESSARILY
MUCH IN THE WAY OF RAIN. I MADE SOME MINOR ADJUSTMENTS FOR MORE
CLOUD COVER...OTHERWISE NO CHANGES TO THE FORECAST THIS MORNING.
LONG TERM...NOT TOO MUCH TO SAY AND NOT TOO MUCH TO CHANGE IN THE
GOING FORECAST. STILL LOOKS LIKE THERE WILL BE MORE MOISTURE
AROUND FOR THE WEEKEND AND EARLY NEXT WEEK LEADING TO A BETTER
THREAT OF THUNDERSTORMS AS PRECIPITABLE WATER VALUES HOVER AROUND
AN INCH. SOME DRYING EXPECTED THEREAFTER BUT PROBABLY NOT ENOUGH
TO COMPLETELY ELIMINATE THE THUNDERSTORM THREAT. THERE IS A WAVE
SLIDING BY TO OUR NORTH AROUND MID WEEK ADVERTIZED IN THE MODELS
WHICH MAY PROVIDE A WEAK PUSH OF UPSLOPE ONTO THE PLAINS AROUND
MIDWEEK. THIS COULD ALSO COUNTERACT THE DRYING TREND ALOFT FOR THE
PLAINS AS SOME COOLER/MORE MOIST LOW LEVEL AIR MIGHT RIDE IN ON
THIS ANTICYCLONIC FLOW. ALL IN ALL PRETTY TYPICAL WEATHER FOR THIS
TIME OF THE YEAR.
AVIATION...VFR CONDITIONS THROUGH TONIGHT. THERE IS A CHANCE OF
THUNDERSTORMS IN THE DENVER AREA THIS AFTERNOON AND EVENING...BUT
CEILINGS WILL LIKELY REMAIN HIGH AND THERE IS JUST A CHANCE OF
HAVING WIND GUSTS TO 30 KNOTS FROM THUNDERSTORMS.
HYDROLOGY...THUNDERSTORMS TODAY ARE EXPECTED TO GENERALLY PRODUCE
LIGHT RAINFALL...THERE MAY BE A FEW WITH BRIEF HEAVY RAIN BUT NOT
ENOUGH TO CAUSE FLOODING.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...ENTREKIN
LONG TERM....ET
AVIATION...ENTREKIN
Hazardous weather outlook, Jul 5, 9:01 AM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1001 AM MDT FRI JUL 5 2013
COZ030>051-061615-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1001 AM MDT FRI JUL 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MOISTURE LEVELS HAVE INCREASED ACROSS COLORADO TODAY...HOWEVER THE
INCREASE IN CLOUDS HAVE LIMITED THE INSTABILITY FOR THUNDERSTORMS.
DESPITE THE INITIAL LACK OF HEATING...THERE STILL SHOULD BE AN
INCREASE IN THE NUMBER OF SHOWERS TODAY OVER THE FRONT RANGE
FOOTHILLS AND ADJACENT PLAINS. ONCE AGAIN...MOST OF THE STORMS
WILL PRODUCE LIGHT RAINFALL...THOUGH A FEW COULD PRODUCE BRIEF
HEAVY RAIN AND WIND GUSTS TO 45 MPH. SHOWERS WILL DIMINISH FROM
WEST TO EAST BY EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER
THE MOUNTAINS AND FOOTHILLS THROUGH MONDAY...WITH A SLIGHT CHANCE
OVER THE PLAINS. FROM TUESDAY ONWARD...MOISTURE WILL DECREASE AND
SO WILL THE CHANCES OF RAINFALL. TEMPERATURES WILL HOVER AROUND
SEASONAL NORMALS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flash Flood, Larimer
- When
- July 5, 1:50 PM MST to 4:15 PM MST
- Where
- Larimer County, 10 mi W of Bellvue to 7.09 mi S of Poudre Park
- Cause
- Heavy Rain / Burn Area
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -105.361
Heavy rain produced debris and mud flows in the High Park burn area.
Lightning, Larimer
- When
- July 5, 2:30 PM MST
- Where
- Larimer County, Ft Collins
- Crop damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.580, -105.080
Lightning struck down and destroyed a large tree in the Colorado State University annual flower trial garden.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Massachusetts, July 5 to 6, 20131 death · 1 event
- Flash Flood and Hail in Wyoming, July 5, 2013$1.1 million · 1.25 in hail · 14 events
- Flash Flooding in New York, July 5 to 6, 2013$550,000 · 5 events
- Flash Flooding and Hail in Arizona, July 5, 2013$185,000 · 1 in hail · 8 events
- Tornado and Flash Flood in Kentucky, July 5 to 6, 2013$75,000 · EF0 · 7 events
- Lightning Strike in Louisiana, July 5, 2013$50,000 · 2 events
- Damaging Winds and Heavy Rain in North Dakota, July 5, 2013$25,000 · 69 kt wind · 9 events
- Tornado and Flash Flooding in Florida, July 5, 2013$20,000 · EF0 · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 5, 201310 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 5, 201310 events
- Rip Current in Georgia, July 5, 20131 injured · 1 event
- Damaging Winds in Idaho, July 5, 2013$1,000 · 58 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451125, 451126.